Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Indianapolis, IN

June 2, 2021Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Jun 2, 2021, 12:19 PM EDT for Daviess County, Knox County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2021, 12:19 PM EDT (16:19 UTC)
Expired
Jun 2, 2021, 3:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 43 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WGUS43 KIND 021619
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
1219 PM EDT Wed Jun 2 2021

INC027-083-021915-
/O.NEW.KIND.FA.W.0003.210602T1619Z-210602T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Knox IN-
1219 PM EDT Wed Jun 2 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Daviess County in southwestern Indiana...
  Knox County in southwestern Indiana...

* Until 315 PM EDT.

* At 1219 PM EDT, Doppler radar indicated heavy rain has fallen 
  across the warned area. Flooding is ongoing or expected to begin 
  shortly in the warned area. Between 1 and 2 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Vincennes, Washington, Bicknell, Odon, Elnora, Oaktown, Monroe 
  City, Wheatland, Bruceville, Plainville, Sandborn, Montgomery, 
  Edwardsport, Decker, Crane, Cannelburg, Freelandville, Vincennes 
  University and Glendale Fishery.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3851 8729 3854 8736 3851 8737 3854 8740
      3850 8750 3852 8754 3845 8760 3841 8774
      3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3868 8753 3874 8750 3890 8754
      3890 8690 3857 8699 3852 8708 3855 8720

$$

AW
2 follow-up statements
275 
WGUS83 KIND 021758
FLSIND

Flood Statement
National Weather Service Indianapolis IN
158 PM EDT Wed Jun 2 2021

INC027-083-021915-
/O.CON.KIND.FA.W.0003.000000T0000Z-210602T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Knox IN-
158 PM EDT Wed Jun 2 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT THIS AFTERNOON 
FOR DAVIESS AND KNOX COUNTIES...

At 158 PM EDT, Doppler radar indicated an area of very heavy 
rainfall across the warned area. Between 1.5 and 2.5 inches of rain 
have fallen.

Some locations that will experience flooding include...
  Vincennes, Washington, Bicknell, Odon, Elnora, Oaktown, Monroe 
  City, Wheatland, Bruceville, Plainville, Sandborn, Montgomery, 
  Edwardsport, Decker, Crane, Cannelburg, Freelandville, Vincennes 
  University and Glendale Fishery.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3851 8729 3854 8736 3851 8737 3854 8740
      3850 8750 3852 8754 3845 8760 3841 8774
      3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3868 8753 3874 8750 3890 8754
      3890 8690 3857 8699 3852 8708 3855 8720

$$

AW
178 
WGUS83 KIND 021910
FLSIND

Flood Statement
National Weather Service Indianapolis IN
310 PM EDT Wed Jun 2 2021

INC027-083-021920-
/O.EXP.KIND.FA.W.0003.000000T0000Z-210602T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Knox IN-
310 PM EDT Wed Jun 2 2021

...FLOOD WARNING WILL EXPIRE AT 315 PM EDT THIS AFTERNOON FOR 
DAVIESS AND KNOX COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3851 8729 3854 8736 3851 8737 3854 8740
      3850 8750 3852 8754 3845 8760 3841 8774
      3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3868 8753 3874 8750 3890 8754
      3890 8690 3857 8699 3852 8708 3855 8720

$$

JAS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 2, 9:55 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 2, 9:55 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
955 AM EDT Wed Jun 2 2021

.Forecast Update...
Issued at 955 AM EDT Wed Jun 2 2021

So far this morning widespread moderate to briefly heavy rain
showers were falling across southern and east-central counties...
with isolated to scattered light rain elsewhere.  Few changes were
made to grids past small tweaks following recent observations...with
likely rain POPs to continue through late day for most of the CWA...
as an embedded mid-level short wave trough advances up the Ohio
Valley. Maintaining thunder chances for all of the region this
afternoon...with the potential for strong storms along/south of
the US-50 corridor, which will both be closer to the short wave's
forcing and may see further destabilization from any breaks in the
clouds later today.

Flash flooding is possible along and southeast of the I-69 corridor
where the potential exists for an additional 1.00" of rainfall
during the 14z-18z period. Temperatures presently near 60F will
slowly rise to the upper 60s to lower 70s by late day, while the
system's rather weak surface front remains stretched across central
Indiana.

&&

.Short Term...(Today through Thursday)
Issued at 337 AM EDT Wed Jun 2 2021

Early this morning, a large upper trough was across the central USA,
with southwest flow across Indiana. Satellite shows a shortwave
within the large trough across western Tennessee. Scattered to
numerous showers were across central Indiana, with more widespread
rain to the south of the area, closer to the shortwave.

The shortwave will move through the upper flow today and bring
forcing to central Indiana. An upper level jet streak will aid in
the forcing, as well as 850mb winds. Orientation of the features,
especially the 850mb winds, point to best forcing across
southeastern forecast area. Moisture will be plentiful with
precipitable water values near an inch north to 1.5 inches south.

Given this, will go high PoPs across the southeast 3/4 of the
forecast area today, with a gradient to chance PoPs in the far
northwest. PoPs will diminish some this afternoon as the initial
shortwave moves off to the east.

The high precipitable water values will lead to a threat of locally
heavy rain today. However, with the best moisture transport expected
south and east of the area, widespread heavy rain does not look
likely.

If clouds break up some across the far southern forecast area,
enough instability might build for a few strong storms this
afternoon. Better chances for any severe weather would be farther
south, where warmer temperatures could lead to better instability.
Gusty winds would be the primary threat.

Tonight, the upper trough axis will move into the area as a surface
low pressure moves along a front through central Indiana. Better
moisture will be shunted off to the east by tonight. Will go likely
PoPs across roughly the eastern half of the area this evening and
chance PoPs west, then diminish them some overnight as forcing
weakens some with the exit of the surface low.

The upper trough will linger across the area on Thursday along with
the surface front. Will keep PoPs going for much of the area, with
highest PoPs east ahead of the surface front. Instability will be
around, but shear will be much weaker. Thus do not expect any severe
threat on Thursday.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 337 AM EDT Wed Jun 2 2021

The axis of a broad upper trough will be exiting off to the east,
and with it any rain should have exited by the start of the long
term period. The trough axis which curves towards the SW, tied to
the cut off low currently over Baja California, will then
continue to push east swing around before finally swinging up into
New England this weekend once it finally separates from the cut off
low. Models show that low also slowly tracking eastward and setting
up over Texas by this weekend. This separation of the the trough and
the cut off low will allow ridging overhead the Ohio Valley as well
as expansive surface high pressure over the SE states up into the
Ohio Valley. The associated subsidence should bring mostly quiet
weather to the area for the start of the weekend, but isolated pop-
up storms are not out of the question during the afternoons of
Friday through Sunday. Given the uncertainties at this time, have
left PoPs out for now, but will continue to monitor to see if they
need to be put back in for future forecast runs.

Models are still suggesting that the remnants of the low could bring
more rain and thunderstorms early to mid next week but with the
variety of solutions, specific details are yet to be seen. In
addition to the more synoptic influences, the environment will be
primed with warmth and moisture so diurnal heating will only add
instability. At this time, it looks as though the best chances for
PoPs next week will be during the daytime hours.

Ample S to SW flow thanks to ridging aloft and surface high pressure
centered to the SE, will advect in warmer temperatures. Temps will
be in the 80s and gradually increasing through the weekend with
upper 80s expected on Sunday. A few areas could even reach the 90s.
These above normal temps will continue into next week as the surface
high pushes off to the east, settling over the western Atlantic.
While the subsidence associated with this high will have weakened
over central Indiana, it will still continue the S to SW and warm
air advection.

&&

.Aviation...(12Z TAF Issuance)
Issued at 639 AM EDT Wed Jun 2 2021

IMPACTS:
- Poor flying conditions expected for much of the time at most TAF
  sites.
- Thunderstorms are possible after 16Z, but odds/coverage are too low
  to include in the TAFs at this time.

DISCUSSION: Areas of showers will continue to move across most TAF
sites into tonight. KLAF will see the least coverage of showers.
MVFR/IFR ceilings are expected through much of the period, with
lower than IFR possible, mainly overnight tonight. Winds will
generally be 10kt or less, but gusts around 15kt are possible this
afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...AGM
Short Term...50
Long Term...KH
Aviation...50
Hazardous weather outlook, Jun 2, 3:56 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
356 AM EDT Wed Jun 2 2021

INZ021-028>031-035>049-051>057-060>065-030800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, and Greensburg
356 AM EDT Wed Jun 2 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Locally heavy rain is possible today, mainly south and east of a line
from Terre Haute to Muncie. Thunderstorms are possible today and
tonight. Lightning is a threat from any thunderstorm. Expected storm
motion will be to the northeast at 25 to 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible for all or parts of the area at times
from Sunday afternoon through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ067>072-030800-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
356 AM EDT Wed Jun 2 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Locally heavy rain is possible today. Thunderstorms are possible
today and tonight. A few strong storms with gusty winds are possible
this afternoon and evening. Lightning is a threat from any
thunderstorm. Expected storm motion will be to the northeast at 25
to 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible for all or parts of the area at times
from Wednesday afternoon through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:15 PM EDTAreal Flood WarningINDBrown, Johnson, Monroe, Morgan3 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.